Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 120, NWS Des Moines, IA

May 10, 2001Dallas County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2001, 7:08 PM CDT for Dallas County, Polk County, Iowa. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 10, 2001, 7:08 PM CDT (00:08 UTC)
Expired
May 10, 2001, 7:40 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dallas County, IA, Polk County, IA

What was reported inside it

TimeReportWhereRemark
May 10, 7:15 PM CDTHail 0.88Waukee, IA
May 10, 7:45 PM CDTHail 0.88Spring Hill, IA
May 10, 7:48 PM CDTHail 0.75Sully, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 4:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 979 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
979 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 110009
SVRDSM

IAC049-153-110040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DALLAS COUNTY IN CENTRAL IOWA
  SOUTHWESTERN POLK COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF DES MOINES

* UNTIL 740 PM CDT

* AT 704 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DE SOTO...OR ABOUT 19 MILES WEST OF DES
  MOINES...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WAUKEE AROUND 720 PM
  NEAR WEST DES MOINES...6 MILES SOUTH OF CLIVE...8 MILES SOUTH OF
  URBANDALE AROUND 730 PM
  6 MILES SOUTH OF WINDSOR HEIGHTS...7 MILES SOUTHWEST OF DES MOINES
  AROUND 740 PM

THIS WARNING REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR 
DALLAS COUNTY.  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY 
IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 1000 PM THURSDAY EVENING FOR SOUTHWEST IOWA.

LAT...LON 4169 9428 4151 9427 4152 9354 4170 9358

JOHNSON/FAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:30 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, May 10, 3:30 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT THU MAY 10 2001

IN THE SHORT TERM...EAST TO WEST OUTFLOW BOUNDARY ALONG HIGHWAY 20
NOW BEGINNING TO LIGHT UP WHILE ADDITIONAL DEVELOPMENT EXPECTED
FURTHER WEST ALONG COLD FRONT. ATMOSPHERE OVER SOUTHWEST IOWA SHOULD
HAVE WARMED ENOUGH TO ELIMINATE WEAK CAP SHOWN ON 18Z OMA SOUNDING.
LCL HAVE LOWERED CONSIDERABLY FROM YESTERDAY...THROUGH THEY STILL
REMAIN FAIRLY HIGH AT AROUND 5.5K FT. SURFACE WINDS IN WARM SECTOR
HAVE VEERED SO IT APPEARS MAIN THREAT FROM STORMS WILL CONTINUE TO
BE HAIL/WIND. SOME ROTATING STORMS MAY BE A LITTLE MORE LIKELY ALONG
THE OUTFLOW BOUNDARY TO THE NORTH OR NEAR OUTFLOW/FRONTAL
INTERSECTION. AS SHORT WAVE TROUGH MOVES THROUGH CWA THIS EVENING...
CONVECTION SHOULD BE SHUNTED OFF INTO N MO AND SE IA BY OR AROUND
MIDNIGHT.

MOST OF THE FRONTAL CONVECTION SHOULD BE S OF THE CWA FRIDAY SO WILL
MAINTAIN A DRY FORECAST.

MODELS SHOWING SOME POSSIBILITY OF WARM AIR ADVECTION SHOWERS/STORMS
SATURDAY. WILL HOLD OFF ON ADDITION OF POPS ACROSS THE NORTH FOR NOW
AND LET ANOTHER MODEL RUN OR TWO PASS TO GET A BETTER HANDLE ON
THAT. HAVE LEFT EXTENDEDQ UNCHANGED.

MOS TEMPS LOOK PRETTY GOOD AND ARE IN LINE WITH CURRENT FORECASTS.

.DSM...NONE

JAW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:20 PM CDTSevere Thunderstorm WarningDMXPoweshiek40 min
May 10, 7:29 PM CDTSevere Thunderstorm WarningDMXMadison, Warren41 min
May 10, 7:33 PM CDTSevere Thunderstorm WarningDMXJasper42 min
May 10, 7:59 PM CDTSevere Thunderstorm WarningDMXPoweshiek41 min
May 10, 8:01 PM CDTSevere Thunderstorm WarningDMXMadison, Warren39 min
May 10, 8:10 PM CDTTornado WarningDMXMarion30 min
May 10, 8:23 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas42 min
May 10, 8:26 PM CDTSevere Thunderstorm WarningDMXTaylor19 min
May 10, 8:35 PM CDTSevere Thunderstorm WarningDMXMahaska40 min
May 10, 8:42 PM CDTSevere Thunderstorm WarningDMXWarren18 min
May 10, 9:06 PM CDTSevere Thunderstorm WarningDMXClarke19 min
May 10, 9:10 PM CDTSevere Thunderstorm WarningDMXWapello40 min
May 10, 9:16 PM CDTSevere Thunderstorm WarningDMXLucas39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.